Alert archive / South Dakota / Red Flag Warnings in 2017
Red Flag Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at Jul 22, 2017, 3:33 AM CDT. It took effect at Jul 22, 2017, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2017, 3:33 AM CDT (08:33 UTC)
- In effect from
- Jul 22, 2017, 12:00 PM CDT
- Expired
- Jul 22, 2017, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Aberdeen, SD
The text
As transmitted.
296 WWUS83 KABR 220833 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 333 AM CDT Sat Jul 22 2017 SDZ267-269-270-220945- /O.CAN.KABR.FW.A.0005.170722T1700Z-170723T0100Z/ Lower Bad River-Upper Missouri Coteau-Missouri Coteau- 333 AM CDT Sat Jul 22 2017 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 267, 268, 269 AND 270... The National Weather Service in Aberdeen has cancelled the Fire Weather Watch. $$ SDZ268-221645- /O.UPG.KABR.FW.A.0005.170722T1700Z-170723T0100Z/ /O.NEW.KABR.FW.W.0006.170722T1700Z-170723T0100Z/ Upper Cheyenne- 233 AM MDT Sat Jul 22 2017 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 268... The National Weather Service in Aberdeen has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 268 - Upper Cheyenne. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...15 TO 20 percent. * IMPACTS...Critical fire weather conditions are expected today due to dry fine fuels, breezy winds, and very low relative humidity. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ TMT
2 follow-up statements
806 WWUS83 KABR 221933 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 233 PM CDT Sat Jul 22 2017 SDZ268-230100- /O.CON.KABR.FW.W.0006.000000T0000Z-170723T0100Z/ Upper Cheyenne- 133 PM MDT Sat Jul 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 268... * AFFECTED AREA...Fire Weather Zone 268 Upper Cheyenne. * WINDS...Northwest 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 16 percent. * IMPACTS...Critical fire weather conditions are expected today due to dry fine fuels, breezy winds, and very low relative humidity. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Parkin
372 WWUS83 KABR 230056 RFWABR URGENT - FIRE WEATHER MESSAGE National Weather Service Aberdeen SD 756 PM CDT Sat Jul 22 2017 SDZ268-230200- /O.EXP.KABR.FW.W.0006.000000T0000Z-170723T0100Z/ Upper Cheyenne- 656 PM MDT Sat Jul 22 2017 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT FOR FIRE WEATHER ZONE 268... With the sun setting shortly, temperatures are beginning to cool, wind gustiness is decreasing and relative humidity is beginning to recover. The Red Flag Warning will expire on schedule at 7 PM MDT. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Jul 22, 12:30 AM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 22, 12:30 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1230 AM CDT Sat Jul 22 2017
.UPDATE...
Issued at 629 PM CDT Fri Jul 21 2017
Storms are starting to pop along the Missouri River this evening
and across far northeast SD. Severe activity is very limited at
this time, but could increase as storms begin to interact with the
numerous outflow boundaries around the area. Added Roberts and
Traverse counties to the Severe Thunderstorm Watch this evening.
No changes planned to the current forecast.
Will allow the Heat Advisory to expire as planned this evening
since most of the apparent temperatures in the of the advisory
continue to fall.
&&
.SHORT TERM...(This Evening through Saturday Afternoon)
Issued at 152 PM CDT Fri Jul 21 2017
Forecast challenges surround severe thunderstorm potential coverage
and timing through late this evening, along with critical fire
weather potential on Saturday.
Currently, temperatures are warming through the 80s and 90s on light
winds and a mostly sunny sky. With high dewpoint temperatures
combining with the hot temperatures, seeing heat indices climbing
into advisory range this afternoon. Lots of boundaries noted on the
regional 88D display. There's also a synoptic scale cold frontal
boundary beginning to work into the region from the northwest.
Plenty of heat-of-the-day instability showing up on meso-analysis
right now. And, with no lack of deep layer shear and a favorable
upper level jet right entrance region moving over the cwa, probably
won't take too much longer for strong to severe convection
(supercellular) to get going. The Heat Advisory continues through 8
PM CDT.
Tonight: latest trends in CAM solutions supports the bigger picture
synoptic-scale setup in that they begin to force convective
initiation on the cold frontal boundary moving through the region by
between 22Z and 00Z between Bismarck and Mobridge and spread strong
to severe convection southeast through the forecast area. Large hail
and damaging winds seem to be the primary threat types. If current
convective trends in the CAMs are halfway right, expecting to see
thunderstorm activity waning by 06Z or 07Z as it departs the far
eastern forecast zones. Still concerned about the much lower LCL
heights that set up across the eastern forecast zones this evening.
Not sure the low-level shear will be all that favorable for
tornadoes. Perhaps just a few hp supercells with really low cloud
bases.
Saturday: The cold front is forecast to be well east of the cwa as
the sun comes up Saturday. Breezy to, at times, windy northwest
winds will befall the region. Across central and north central South
Dakota, these post frontal northwest winds will usher much drier air
into the region before it's drawing cooler air into the region.
Relative humidity values should tank across the cwa on Saturday, but
especially across extreme drought stricken central and north central
South Dakota where fine fuels will easily burn, even though there
have been a few rounds of rainfall in those areas over the past
week. A Fire Weather Watch is in effect for fire weather zones 267,
268, 269 and 270 in South Dakota for Saturday.
.LONG TERM...(Saturday Evening through Friday)
Issued at 152 PM CDT Fri Jul 21 2017
Sunday-Monday: Upper levels will see building heights as a ridge
moves overhead, ahead of an upper trough that will move across the
Canadian prairie provinces. Sunday will feature drier air and mild
temperatures, which will extend into early Monday. Moisture and
hotter air will pull into the CWA for the afternoon with 850mb
temperatures increasing to +30C into our central counties. Low level
flow also shows a southwest component so the Pierre area will
experience favorable mixing. As such - increased high temperatures
over blended guidance. 700mb temperatures increase as well, but
models support widespread heat of the afternoon/surface boundary
convection.
Tuesday: Cold front will pass through the area during the day, with
850mb dewpoints down to +1 to +3C and 850mb temperatures from +13 to
+19C - so dry and mild. The front will stall across southern South
Dakota Tuesday night.
Wednesday: The stalled front will begins to lift back northwards
during the day, with a southern stream jet of 60kts and a fetch from
the tropical Pacific. 700mb temperatures are only around +10C so
that shouldn't inhibit convection and thus blended guidance in the
50 percent range is adequate.
Thursday on...anticipate the upper ridge to continue to build across
plains with increasing temperatures and dry conditions.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1227 AM CDT Sat Jul 22 2017
Storms will affect the KATY terminal through 7z or 8z with
potential for strong winds and brief ifr conditions. The other
terminals should remain dry through Saturday with VFR conditions
expected. KATY will also see VFR conditions after the storms exit
the region.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from noon CDT /11 AM MDT/ today through this
evening for SDZ267>270.
MN...None.
&&
UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Connelly
AVIATION...TDKHazardous weather outlook, Jul 21, 3:41 PM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 341 PM CDT Fri Jul 21 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221200- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 341 PM CDT Fri Jul 21 2017 /241 PM MDT Fri Jul 21 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Heat: Heat indices will range from 100 to 105 degrees across central South Dakota eastward into the James River valley into this evening. Storms: Strong to severe storms are possible into this evening over north central and northeast South Dakota and west central Minnesota. Large hail and strong, damaging winds are possible - with an enhanced threat for northeast South Dakota into west central Minnesota. An isolated tornado threat also exists over far northeast South Dakota into west central Minnesota. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated fire danger will occur across central South Dakota on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary through this evening along and east of the Missouri River. SRF
In the hours before
Local storm report, Jul 21, 11:49 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1149 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM TSTM WND GST 1 S MILLER 44.51N 98.99W
07/21/2017 M60 MPH HAND SD EMERGENCY MNGR
&&
TMTLocal storm report, Jul 21, 11:51 PM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1151 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND GST TURTON 45.05N 98.10W
07/21/2017 M75 MPH SPINK SD EMERGENCY MNGR
&&
TMTLocal storm report, Jul 22, 12:19 AM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 AM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM TSTM WND GST 1 WNW SAINT LAWRENCE 44.53N 98.96W
07/21/2017 M58 MPH HAND SD MESONET
MESONET STATION KMKA, MILLER 1 ENE.
&&
TMTLocal storm report, Jul 22, 12:26 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1226 AM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND GST HENRY 44.88N 97.46W
07/22/2017 E60 MPH CODINGTON SD TRAINED SPOTTER
&&
TMTLocal storm report, Jul 22, 12:56 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1256 AM CDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST 6 E DANFORTH 44.24N 98.77W
07/22/2017 M58 MPH HAND SD MESONET
TIME ESTIMATED BY RADAR.
&&
TMTSpecial weather statement, Jul 22, 1:06 AM CDT, 2 hours 27 minutes before
Special Weather Statement National Weather Service Aberdeen SD 106 AM CDT SAT JUL 22 2017 SDZ020-021-023-220645- Deuel SD-Grant SD-Codington SD- 106 AM CDT SAT JUL 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR DEUEL...SOUTHEASTERN GRANT AND EAST CENTRAL CODINGTON COUNTIES UNTIL 145 AM CDT... At 106 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Kranzburg to near Toronto. Movement was east at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Clear Lake, Gary, Toronto, Goodwin, Astoria, Brandt, Altamont, Bullhead Lake, Moritz, Lake Cochrane Rec Area, Tunerville, School Lake and Lake Alice. A severe thunderstorm watch remains in effect until 200 AM CDT for northeastern South Dakota. LAT...LON 4455 9674 4499 9694 4501 9645 4454 9646 TIME...MOT...LOC 0606Z 273DEG 25KT 4492 9693 4459 9673 Wise
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:21 PM CDT | Special Weather Statement | ABR | Campbell | 24 min |
| Jul 21, 7:31 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 44 min |
| Jul 21, 7:46 PM CDT | Special Weather Statement | ABR | Edmunds | 44 min |
| Jul 21, 7:49 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 41 min |
| Jul 21, 7:52 PM CDT | Special Weather Statement | ABR | Campbell | 23 min |
| Jul 21, 7:58 PM CDT | Special Weather Statement | ABR | Corson | 32 min |
| Jul 21, 8:09 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 51 min |
| Jul 21, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 28 min |
| Jul 21, 8:20 PM CDT | Special Weather Statement | ABR | Edmunds | 40 min |
| Jul 21, 8:25 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 50 min |
| Jul 21, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 38 min |
| Jul 21, 9:21 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 11 min |
| Jul 21, 9:34 PM CDT | Special Weather Statement | ABR | Spink | 26 min |
| Jul 21, 9:48 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 42 min |
| Jul 21, 9:58 PM CDT | Severe Thunderstorm Warning | ABR | Potter | 18 min |
| Jul 21, 10:21 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jul 21, 10:27 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 48 min |
| Jul 21, 10:42 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 48 min |
| Jul 21, 10:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 46 min |
| Jul 21, 11:11 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 64 min |
| Jul 21, 11:13 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 32 min |
| Jul 21, 11:18 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 42 min |
| Jul 21, 11:27 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Hamlin, Spink | 63 min |
| Jul 21, 11:47 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hyde | 28 min |
| Jul 22, 12:28 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 32 min |
| Jul 22, 1:06 AM CDT | Special Weather Statement | ABR | Deuel | 39 min |
Nearby
Red Flag Warnings in South Dakota, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.